Alabama, 2011

Drought in Alabama, October 1 to 31, 2011

October 1 to 31, 2011 · NWS BMX · 21 events in 21 counties and zones

Below average rainfall occurred across central Alabama during the month, offering no relief to drought stricken areas. Extreme drought conditions were felt in locations to the right of a line from near Louisville to Society Hill to Troy, and then continuing from Near Fort Deposit to White Hall to Sprott to Montevallo to Sylacauga to Graham.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below average rainfall occurred across central Alabama during the month, offering no relief to drought stricken areas. Extreme drought conditions were felt in locations to the right of a line from near Louisville to Society Hill to Troy, and then continuing from Near Fort Deposit to White Hall to Sprott to Montevallo to Sylacauga to Graham. Meanwhile, Severe drought conditions were felt in locations to the right of a line from near Macedonia to Newbern to Mertz to Maylene to Childersburg to South of Fruithurst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 30, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CDT FRI SEP 30 2011

.UPDATE...

FOR 06Z AVIATION.

&&

.DISCUSSION...

A LARGE AREA OF COOL HIGH PRESSURE WAS STILL SETTLING IN ON CENTRAL
ALABAMA THIS EVENING. SURFACE DEW POINTS CONTINUE FALLING AND WERE
GENERALLY IN THE 40'S AREA WIDE. THE PRESSURE GRADIENT WAS STILL A
BIT STRONG...ESPECIALLY IN THE EAST...AND THIS WAS AFFECTING THE
TEMPERATURE TRENDS THIS EVENING. WHERE THE WINDS WERE STILL
BLOWING...THE TEMPERATURES WERE UP SEVERAL DEGREES ON THE FORECAST
TREND. STILL THINK MOST PLACES WILL EVENTUALLY GET CLOSE TO THE
FORECASTED LOWS IN THE 40S...BUT ADJUSTED THE TREND. EVERYTHING ELSE
LOOKED GOOD WITH ONLY MINOR CHANGES NECESSARY.

&&

.AVIATION...

06Z TAF DISCUSSION.

WINDS SHOULD REMAIN STEADY NEAR 5 KTS AND FROM THE NORTH
OVERNIGHT...AND ARE EXPECTED TO PICK UP AGAIN BY LATE MORNING WITH
SPEEDS OF 12 TO 15 KTS WITH SOME GUSTS TO 20 KTS POSSIBLE. WINDS
WILL ONCE AGAIN LESSEN AROUND SUNSET TOMORROW. CLEAR SKIES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BULLOCK...DALLAS...ELMORE...LEE...
LOWNDES...MACON...MONTGOMERY...PIKE...RUSSELL.

&&

75/88
Hazardous weather outlook, Sep 30, 8:59 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT FRI SEP 30 2011

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
959 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE WILL BE A HIGH FIRE DANGER SATURDAY AFTERNOON...ESPECIALLY FROM
THE CITIES OF SELMA...MONTGOMERY...AND AUBURN...SOUTHWARD...DUE TO
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY GROUND CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Barbour

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Extreme (D3) drought conditions the entire month.

Drought, Bibb

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Bibb County began the month in Severe (D2) drought conditions and was upgraded to Extreme (D3) drought conditions on the 25th.

Drought, Bullock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme Drought (D3) conditions the entire month.

Drought, Chilton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Chilton County experienced Extreme Drought (D3) conditions the entire month.

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County experienced Extreme Drought (D3) conditions the entire month.

Drought, Cleburne

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Cleburne County experienced Severe Drought (D2) conditions the entire month.

Drought, Chambers

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Extreme Drought (D3) conditions the entire month.

Drought, Coosa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County experienced Extreme Drought (D3) conditions the entire month.

Drought, Dallas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Dallas County started the month with Severe Drought (D2) conditions and was downgraded to Extreme Drought (D3) conditions on the 25th.

Drought, Elmore

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme Drought (D3) conditions the entire month.

Drought, Lee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme Drought (D3) conditions the entire month.

Drought, Lowndes

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Severe Drought (D2) conditions the entire month.

Drought, Macon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme Drought (D3) conditions the entire month.

Drought, Montgomery

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme Drought (D3) conditions the entire month.

Drought, Perry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Perry County began the month in Severe (D2) drought conditions and was upgraded to Extreme (D3) drought conditions on the 25th.

Drought, Randolph

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Severe Drought (D2) conditions the entire month.

Drought, Russell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme Drought (D3) conditions the entire month.

Drought, Shelby

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Shelby County began the month in Severe (D2) drought conditions and was upgraded to Extreme (D3) drought conditions on the 25th.

Drought, Talladega

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Talladega County experienced Extreme Drought (D3) conditions the entire month.

Drought, Tallapoosa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme Drought (D3) conditions the entire month.

Drought, Pike

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County began the month in Severe (D2) drought conditions and was upgraded to Extreme (D3) drought conditions on the 25th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350418, 350419, 350420, 350421, 350422, 350423, 350424, 350425, 350426, 350427, 350428, 350429, 350430, 350431, 350432, 350433, 350434, 350435, 350436, 350437, 350438.